Captopril appears to be associated with a higher rate of pulmonary adverse reactions in patients with diabetes than that of other ACE inhibitors or angiotensin receptor blockers (ARBs) and therefore may not be the best choice for patients with diabetes and COVID-19, a new study suggests.
The study was published online in the Journal of the American Pharmacists Association.
The authors, led by Emma G. Stafford, PharmD, University of Missouri-Kansas City School of Pharmacy, note that diabetes seems to confer a higher risk of adverse outcomes in COVID-19 infection and there is conflicting data on the contribution of ACE inhibitors and ARBs, commonly used medications in diabetes, on the mortality and morbidity of COVID-19.
“In light of the recent COVID-19 outbreak, more research is needed to understand the effects that diabetes (and its medications) may have on the respiratory system and how that could affect the management of diseases such as COVID-19,” they say.
“Although ACE inhibitors and ARBs are generally considered to have similar adverse event profiles, evaluation of postmarketing adverse events may shed light on minute differences that could have important clinical impacts,” they add.
For the current study, the researchers analyzed data from multiple publicly available data sources on adverse drug reactions in patients with diabetes taking ACE inhibitors or ARBs. The data included all adverse drug events (ADEs) reported nationally to the US Food and Drug Administration and internationally to the Medical Dictionary for Regulatory Activities (MedDRA).
Results showed that captopril, the first ACE inhibitor approved back in 1981, has a higher incidence of pulmonary ADEs in patients with diabetes as compared with other ACE-inhibitor drugs (P = .005) as well as a statistically significant difference in pulmonary events compared with ARBs (P = .012).
“These analyses suggest that pharmacists and clinicians will need to consider the specific medication’s adverse event profile, particularly captopril, on how it may affect infections and other acute disease states that alter pulmonary function, such as COVID-19,” the authors conclude.
They say that the high incidence of pulmonary adverse drug effects with captopril “highlights the fact that the drugs belonging in one class are not identical and that its pharmacokinetics and pharmacodynamics can affect the patients’ health especially during acute processes like COVID-19.”
“This is especially important as current observational studies of COVID-19 patients tend to group drugs within a class and are not analyzing the potential differences within each class,” they add.
They note that ACE inhibitors can be broadly classified into 3 structural classes: sulfhydryl-, dicarboxyl-, and phosphorous- containing molecules. Notably, captopril is the only currently available ACE inhibitor belonging to the sulfhydryl-containing class and may explain the higher incidence of adverse drug effects observed, they comment.
“Health care providers have been left with many questions when treating patients with COVID-19, including how ACE inhibitors or ARBs may affect their clinical course. Results from this study may be helpful when prescribing or continuing ACE inhibitors or ARBs for patients with diabetes and infections or illnesses that may affect pulmonary function, such as COVID-19,” they conclude.
Questioning safety in COVID-19 an “overreach”
Commenting for Medscape Medical News, Michael A. Weber, MD, professor of medicine at State University of New York, said he thought the current article appears to overreach in questioning captopril’s safety in the COVID-19 setting.
“Captopril was the first ACE inhibitor available for clinical use. In early prescribing its dosage was not well understood and it might have been administered in excessive amounts,” Weber notes.
“There were some renal and other adverse effects reported that at first were attributed to the fact that captopril, unlike any other popular ACE inhibitors, contained a sulfhydryl (SH) group in its molecule,” he said. “It is not clear whether this feature could be responsible for the increased pulmonary side effects and potential danger to COVID-19 patients now reported with captopril in this new pharmacy article.”
But he adds: “The article contains no evidence that the effect of captopril or any other ACE inhibitor on the pulmonary ACE-2 enzyme has a deleterious effect on outcomes of COVID-19 disease. In any case, captopril — which should be prescribed in a twice-daily dose — is not frequently prescribed these days since newer ACE inhibitors are effective with just once-daily dosing.”
This article first appeared on.